Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and Truvada/Herbal therapy updates
Jul 25, 2007

I was prescribed Paxil for mild anxiety but turned to St. Johns Wort in the last few months because it works so much better for me with no side affects. I have just learned from reading about SJW that it could interact with my Sustiva and Truvada regimine that I have been taking for years with great results. Should I be freaking out. I feel so much better with SJW how significant is the risk. Is there any more recent information available about the possible interaction.

Response from Dr. Young

Thanks for your post.

I'd be very cautious about using St. John's wort and HIV medications, including efavirenz (Sustiva). This is because there is a theoretical (not well studied) interaction between the two that could reduce the levels (and potency) of efavirenz.

I wouldn't be freaking out, but I'd discuss the use of any supplement with your doctor before starting out. If your viral load remains undetectable, there's little harm done, but I wouldn't gamble with my HIV medications; there are likely safer alternatives for treatment of mild anxiety.

BY



Previous
tenofovir
Next
Truvada-Viracept

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement